Kansas, 2011Heavy Snow in Kansas, January 9 to 10, 2011
January 9 to 10, 2011 · NWS DDC · 1 event in 1 county or zone
On late Saturday, January 9th, snow and a little freezing drizzle overspread much of the area. Snow began falling along the I-70 corridor Trego and Ellis counties late Saturday afternoon, and then spread south through most of the rest of the County Warning Area (CWA) during Saturday night.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On late Saturday, January 9th, snow and a little freezing drizzle overspread much of the area. Snow began falling along the I-70 corridor Trego and Ellis counties late Saturday afternoon, and then spread south through most of the rest of the County Warning Area (CWA) during Saturday night. By the time the snow ended late Sunday (1/10) evening, 7 to 8 inches of snow had fallen in Trego and Ellis counties. A 20 to 50-mile wide band of 3 to 5 inches of snow fell from northern Scott county east to northern Rush county, and south to eastern Barber county. One to three inches of snow fell across a large part of the central, southern and western parts of the CWA. Far western parts of the CWA received less than 1 inch of snow during the event, roughly west of a line from Syracuse to Johnson City to Elkhart.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 9, 1:20 PM CST, 8 hours 40 minutes earlier.
Area forecast discussion, Jan 9, 1:20 PM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
120 PM CST SUN JAN 9 2011
.DISCUSSION...
DAYS 1-2...
TONIGHT:
THE FORECAST IS GENERALLY ON TRACK AND MINOR TWEAKS WERE MADE IN THE
SHORT TERM PERIOD. THE MOST SIGNIFICANT CHANGE IS THAT 12Z MODELS INDICATE
SLOWER MOVEMENT WITH THE UPPER TROF. THIS DELAY IS GENERALLY REFLECTED
IN SURFACE OBSERVATIONS SO THINK THERE IS CREDENCE TO THE SLOWER SOLUTIONS.
OTHER THAN THAT, LARGELY RETAINED PARAMETERS IN THE INHERITED FORECAST.
THE SNOW EVENT WILL START AFTER 00Z THIS EVENING AND PEAK DURING THE
OVERNIGHT TO EARLY MORNING HOURS. THE EVENT LOOKS LIKE A HIGH END ADVISORY
WITH 4 TO 6 INCHES OF SNOW ACCUMULATIONS EXPECTED GENERALLY NORTH OF
HIGHWAY 50 AND 2 TO 4 INCHES SOUTH OF HIGHWAY 50. NEW SNOW ACCUMULATION
OF AROUND 3 INCHES IS EXPECTED TO FALL THROUGHOUT THE OVERNIGHT PERIOD
FOR A HEALTHY PORTION OF THE FA.
MONDAY:
ANOTHER 2 TO 3 INCHES OF ADDITIONAL SNOWFALL IS EXPECTED THROUGH MONDAY
AFTERNOON AS THE UPPER LEVEL TROF HEADS EAST ACROSS KANSAS. BY LATE
TOMORROW EVENING, UPPER LEVEL TROF AND ASSOCIATED PRECIPITATION WILL
BE EAST OF THE DODGE CITY CWFA. IN THE MEANTIME, THE WELL ADVERTISED
ARCTIC COLD FRONT WILL HAVE PUSHED THROUGH THE FA WITH GUSTY NORTHERLY
WINDS AND AREAS OF BLOWING AND DRIFTING SNOW. WITH STRONG COLD AIR ADVECTION
IN THE WAKE OF THE DEPARTING SYSTEM, TOMORROWS HIGHS WILL GENERALLY
BE IN THE UPPER TEENS TO LOW 20S DEG F.
TUESDAY:
500 HPA HEIGHT WILL INCREASE TUESDAY WITH A DRY FORECAST EXPECTED. DRY
AND VERY COLD ARCTIC AIR WILL DOMINATE ACROSS KANSAS WITH DEWPOINTS
TANKING WELL INTO THE NEGATIVE DIGIT TERRITORY. MINIMUM TEMPERATURES
WILL START OFF VERY COLD (THE COLDEST OF THE SEASON) WITH -5 TO -10
DEG F VALUES EXPECTED UNDER NEAR PERFECT RADIATIONAL COOLING CONDITIONS.
IT WILL BE A LITTLE "WARMER" TO THE SOUTHEAST WHERE VALUES OF 0 TO 5
DEG F ARE EXPECTED. WITH THE ARCTIC AIR FIRMLY ENTRENCHED ACROSS THE
PLAINS, TEMPERATURES WILL TOP OUT AROUND 10-15 DEG F. A WIND CHILL ADVISORY
LOOKS LIKE A DISTINCT POSSIBILITY TUESDAY MORNING HOWEVER WILL DEFER
TO LATER SHIFTS SINCE THIS PERIOD IS TWO DAYS OUT AND WIND AND TEMPERATURE
PARAMETERS COULD CHANGE. -SUGDEN
DAYS 3-7...
TROF OF LOW PRESSURE WILL BEGIN TO DEVELOP ALONG THE LEE OF THE ROCKIES
MID WEEK AS NW DOWNSLOPE FLOW DEVELOPS. 85H TEMPS WILL BEGIN TO WARM
ACROSS WRN KS MID TO LATE WEEK BUT GIVEN THE EXPECTED SNOW COVER AM
STILL SOMEWHAT RELUCTANT TO GO AS WARM AS WHAT GUIDANCE SUGGESTED THURSDAY
AND FRIDAY. THE PREVIOUS FORECAST STILL LOOKS MORE REASONABLE WITH HIGHS
SLOWLY WARMING INTO THE 30S WITH SOME LOW TO MID 40S POSSIBLE IN OUR
SW CWA BY FRIDAY AFTERNOON.
AS TEMPERATURES WARM ACROSS WESTERN KANSAS LATE WEEK ANOTHER COLD FRONT
WILL BE MOVING SOUTH OUT OF CANADA INTO THE NORTHERN PLAINS. THE GFS
AND ECMWF MOVES THIS NEXT FRONT ACROSS KANSAS EARLY THIS WEEKEND WITH
ANOTHER SHOT COLD CANADIAN AIR SETTLING INTO THE CWA ON SAT AND SUN.
UPPER LEVEL DYNAMICS NOT OVERLY IMPRESSIVE WITH THIS NEXT FRONT BUT
THE GFS DOES ATTEMPT TO GENERATE SOME VERY LIGHT QPF EARLY SATURDAY.
AT THIS TIME GIVEN LOW CONFIDENCE ON PCPN CHANCES WILL NOT INCLUDE A
MENTION OF POPS JUST YET FOR EARLY SATURDAY BUT DID INCREASE CLOUD COVER
AND LOWER TEMPS SOME BEHIND THIS FRONT AS THE LOW LVLS SATURATE.
PCPN CHANCES WILL HOWEVER BE IMPROVING LATE SATURDAY NIGHT AND SUNDAY
AS LLVL WAA DEVELOPS AHEAD OF A 25H JET STREAK. WITH MOISTURE IN PLACE
AND IMPROVING LIFT DEVELOPING WILL GO AHEAD AND INSERT SMALL POPS INTO
DAY 7.
&&
.AVIATION...
STATUS ALREADY WORKING ITS WAY ACROSS SW KS EARLIER THIS AFTERNOON.
BUFR SOUNDINGS APPEAR TO HAVE A GOOD HANDLE WITH THESE LOW CLOUDS
AND INDICATED CIGS WILL CONTINUE TO LOWER THROUGH THE EARLY EVENING.
IFR CONDITIONS WILL BE LIKELY FIRST AT DDC AFTER 21Z FOLLOWED BY GCK
AND HYS AROUND 00Z MON.
AS AN UPPER LVL STORM SYSTEM MOVES OUT OF THE ROCKIES AND INTO THE CNTL
PLAINS EARLY TONIGHT SNOW WILL BEGIN TO DEVELOP ACROSS WESTERN KANSAS
AFTER 00Z. STEADY SNOW IS EXPECTED TO ARRIVE AT GCK AROUND 02Z AND THEN
SPREAD EAST TO HYS AND GCK TOWARDS MIDNIGHT. SNOWFALL OVERNIGHT IS EXPECTED
TO AVERAGE BETWEEN 2 TO 4 INCHES WITH AN ADDITION 2 TO 4 INCHES LIKELY
AFTER 12Z MONDAY...MAINLY AT HYS AND DDC.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 20 21 -1 13 / 100 100 30 0
GCK 17 18 -5 13 / 100 90 20 0
EHA 17 18 -3 14 / 100 80 10 0
LBL 20 21 0 15 / 100 80 20 0
HYS 18 20 -2 11 / 100 100 50 0
P28 23 25 3 14 / 100 100 50 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO
9 PM CST /8 PM MST/ MONDAY FOR KSZ030-031-043>046-061>066-
074>081-084>090.
&&
FN36/18/18
Hazardous weather outlook, Jan 9, 11:26 AM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 AM CST SUN JAN 9 2011
KSZ030-031-043>046-061>066-074>081-084>090-101730-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1126 AM CST SUN JAN 9 2011 /1026 AM MST SUN JAN 9 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING THIS EVENING THROUGH
EARLY MONDAY EVENING.
WINTER PRECIPITATION WILL BEGIN AFFECTING SOUTHWEST KANSAS THIS EVENING.
SNOW WILL BE MOST LIKELY THIS EVENING NORTH OF HIGHWAY 50 AND WEST OF
HIGHWAY 183. FREEZING DRIZZLE IS ALSO POSSIBLE WHICH WILL QUICKLY
TRANSITION TO SNOW BY LATE TONIGHT. A SECOND ROUND OF SNOW WILL
THEN OVERSPREAD MUCH OF SOUTHWEST KANSAS DURING THE OVERNIGHT HOURS
WHICH WILL CONTINUE INTO MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW AND BLOWING SNOW IS EXPECTED ACROSS MUCH OF SOUTHWEST KANSAS
MONDAY. CONDITIONS ARE EXPECTED TO BE PARTICULARLY HAZARDOUS BY
MIDDAY TO AFTERNOON MONDAY AS NORTH WINDS INCREASE TO 20 TO 30 MPH
LEADING TO POTENTIALLY WIDESPREAD BLOWING AND DRIFTING SNOW. MORE
DETAILED INFORMATION INCLUDING FORECAST SNOW AMOUNTS CAN BE FOUND
IN THE WINTER WEATHER MESSAGE.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL AMOUNTS AND OTHER SIGNIFICANT WINTER WEATHER REPORTS FROM
SPOTTERS AND LOCAL LAW ENFORCEMENT WOULD BE APPRECIATED.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SUGDEN
In the hours before
Local storm report, Jan 9, 6:38 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CST SUN JAN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM SNOW WAKEENEY 39.02N 99.88W
01/09/2011 E2.0 INCH TREGO KS LAW ENFORCEMENT
LAW ENFORCEMENT IN TREGO COUNTY REPORTED AN ESTIMATED TWO
INCHES OF SNOW HAS FALLEN IN WAKEENEY SINCE THIS
AFTERNOON.
&&
JRJLocal storm report, Jan 9, 6:44 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CST SUN JAN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM SNOW HAYS 38.88N 99.32W
01/09/2011 E1.0 INCH ELLIS KS LAW ENFORCEMENT
LAW ENFORCEMENT IN ELLIS COUNTY HAS REPORTED AN ESTIMATED
ONE INCH OF SNOW HAS FALLEN IN THE VICINITY OF HAYS. THEY
ALSO REPORTED ROADS ARE SNOWPACKED ON HIGHWAY 40 JUST
WEST OF YOCEMENTO.
&&
JRJHeavy Snow, Ellis
- When
- January 9, 10:00 PM CST to January 10, 4:30 PM CST
- Where
- Ellis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Snowfall of 7.5 inches was recorded in Victoria.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Alabama, January 9 to 10, 20112 deaths · 9 injured · 39 events
- Winter Storm and Winter Weather in Kansas, January 9 to 10, 20111 death · 14 injured · $767,000 · 9 events
- Winter Storm in Louisiana, January 9, 20112 deaths · 2 injured · 8 events
- Ice Storm and Winter Storm in Georgia, January 9 to 14, 20111 death · 6 injured · $55,000 · 92 events
- Heavy Snow in Texas, January 9, 20111 death · $970,000 · 8 events
- Winter Storm and Winter Weather in Nebraska, January 9 to 12, 20111 death · 4 injured · 43 events
- Tornadoes and Hail in Texas, January 9, 2011$8.7 million · EF1 · 21 events
- Heavy Snow and Winter Weather in South Dakota, January 9 to 10, 20111 death · 24 events
- Winter Storm in Mississippi, January 9 to 10, 20111 death · 22 events
- Ice Storm and Heavy Snow in Mississippi, January 9, 2011$1.5 million · 46 events
- Heavy Snow in Arkansas, January 9, 2011$190,000 · 2 events
- Ice Storm and Winter Weather in Louisiana, January 9, 2011$120,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281424.